Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

159 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for diarrhea and burning sensation in the esophagus

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 15905 Questions

default
Posted on Tue, 21 Mar 2017 in Digestion and Bowels
Question: I have diarrhea and burning in my esophagus. I got a mild case of diarrhea last Wednesday. Thursday, I went to the doctor and was prescribed a probiotic and told to eat mild foods, drink fluids and no caffeine. I have been eating chicken broth soups, yogurt, crackers and some bananas. I did this Thursday, Friday and Saturday. During this time I had no diarrhea, vomiting, etc. Sunday evening I ate a sandwich and a cola. Early this morning I again had diarrhea, along with a burning sensation in my throat (esophagus)
doctor
Answered by Dr. Michelle Gibson James 49 minutes later
Brief Answer:
hold off solids, fluid/electrolyte replacement, probiotics again, pepcid

Detailed Answer:
HI, thanks for using healthcare magic

Normally when a person goes so long without recurrent episodes (Thursday, Friday and Saturday), it means that the bowel is healing and ready for food but since your symptoms (diarrhea) recurred after you tried solids, then it seems to be still inflamed.

The burning in the esophagus is due to the irritation of the stomach lining (gastritis) causing a reflux of acid.

This means that you would again need to hold off solids for at least 24 hours, today, since there is still inflammation, stop all solids and use only liquids/fluids.
This means no crackers or bananas. Give the colon the day to recoup.

Use clear soups, sport drinks or oral rehydration drinks (to give both fluids and electrolytes).
Restart the probiotics if the course has been completed. Can use yogurts with probiotics

Use pepcid or zantac to help with the burning in the chest/esophagus.

After 24 hours, restart the biscuits, toast and bananas if there have been no further episodes, need at least 4 hours with no symptoms.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
Medical Topics ,  

Recent questions on  Gastritis

doctor1 MD

My Mom (age 50 years) is having severe problem of intestine, gastric problem with acute vomiting..whatever she eats/drinks gets vommitted immediately. Earlier she had problem in natural call and had pain in stomach. We took her to a doctor and he diagnosed for few days but the problem is not getting sorted out...Although Natural Calls are now controlled from last 2 days and stomach pain is also very mild. She came back from hospital 2 days back. from today onwards, whatever she eats and drinks, she vomits it. Her stomach got swollen and that doctor told us that there is some intestine infection due to which her stomach is filled with water. i think it is a problem of gastritis. Can you help me in finding out the exact problem and the cure?

Thanks and Regards,
Gitesh

doctor1 MD

I am a chronic drinker with recent gastritis and am taking Ranitidine 150 to be able to continue drinking. I was diagnosed with gastritis a week ago and began the acid reducer 4 days ago with success. I just began having bloody stools this morning, what should I do about this? I cannot stop drinking as I have to socialize A LOT for my job and have anxiety issues as well as developed a reliance. I will take some days off this week, but I need to know if I'm in any danger if I continue drinking over the next two days.

doctor1 MD

Can a person rebound for up to 4 to 12 weeks off of Protonix? I was prescribed Protonix after an endoscope showed I hade bile and gastritis. I didn t have reflux at the time, but one week after coming off of Protonix I have lots of reflux. Also, can Protonix increase the bile in the stomach if acid is not the problem?

doctor1 MD

I have my pacemaker set at 50 beats. This was set at my visit two weeks ago. Originally it was set at 45 and DDI. I had been having dizzy spells after exercise and also feeling a flutter in my stomach. I have since been to see a doctor as an emergency and they say it could be gastritis. I can still feel this sensation especially at rest. Can you help

doctor1 MD

I ve been pretty sick fora week. It began when my GP thought I might have clot in my right leg (swelling, redness , warmth) so she sent me to the hospital for a sonogram. It was negative, but the doctor there wanted me to come back the next day.I...

doctor1 MD

I have a pain on the right side of chest more toward the back. I feel it when I take a deep breath, or cough . and it feels almost like a sore because food brushes against the affected areas as its going down. It feel like irs between the right...

doctor1 MD

Pain on left upper side of chest, out of breath, sweating in cold room, extremely fatigued and acid reflux .